Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 166, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2022, 7:27 PM CDT for Stafford County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2022, 7:27 PM CDT (00:27 UTC)
- Expired
- Sep 17, 2022, 7:49 PM CDT
- In force
- 22 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Stafford County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4120 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WUUS53 KDDC 180027 SVRDDC KSC185-180100- /O.NEW.KDDC.SV.W.0166.220918T0027Z-220918T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 727 PM CDT Sat Sep 17 2022 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southeastern Stafford County in south central Kansas... * Until 800 PM CDT. * At 727 PM CDT, a severe thunderstorm was located near Stafford, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Zenith around 745 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3790 9863 3807 9867 3816 9847 3792 9847 TIME...MOT...LOC 0027Z 263DEG 22KT 3802 9861 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ TATRO
2 follow-up statements
767
WWUS53 KDDC 180036
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
736 PM CDT Sat Sep 17 2022
KSC185-180100-
/O.CON.KDDC.SV.W.0166.000000T0000Z-220918T0100Z/
Stafford KS-
736 PM CDT Sat Sep 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL STAFFORD COUNTY...
At 736 PM CDT, a severe thunderstorm was located near Stafford,
moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Zenith around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3791 9853 3806 9860 3812 9847 3792 9847
TIME...MOT...LOC 0036Z 263DEG 22KT 3803 9854
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO160
WWUS53 KDDC 180049
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
749 PM CDT Sat Sep 17 2022
KSC185-180058-
/O.CAN.KDDC.SV.W.0166.000000T0000Z-220918T0100Z/
Stafford KS-
749 PM CDT Sat Sep 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STAFFORD COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3791 9853 3806 9860 3812 9847 3792 9847
TIME...MOT...LOC 0047Z 263DEG 22KT 3804 9844
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:51 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 17, 5:51 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Sat Sep 17 2022 ...Updated Aviation... .SHORT TERM...(This evening through Sunday) Issued at 130 PM CDT Sat Sep 17 2022 Will be focusing on the potential for convection east of highway 283 early tonight in the near term. Latest CAMs and WV loop had a subtle upper wave moving across southwest Kansas late day/early this evening with some isolated to widely scattered convection being possible east of some warm mid- level temperatures and along a surface boundary that is currently forecast to be located near Larned and Greensburg late day. At this time confidence is not high if we will be able to get much more than a few isolated thunderstorms, if that, given the warm mid-level temperatures. If a storm does develop it does look capable of producing some strong gusty winds and possibly even some hail given the 30-35kt 0-6km shear and mid- level instability >7.5c/km. Will continue to monitor cu development and adjust chances as needed but at this time will keep chances very isolated (around 15%). Sunday will be a hot and dry day for southwest Kansas. By the early afternoon, a surface boundary will be located near Garden City and Hay during the day and south of this boundary the boundary layer and 850MB temperatures late day look very similar to those later this Saturday afternoon across south central and portions of southwest Kansas. Highs near 100 will be possible, main near and east of Dodge City. .LONG TERM...(Sunday night through Saturday) Issued at 130 PM CDT Sat Sep 17 2022 The key message for days 3 through 7 will be the unseasonably warm, HOT temperatures early in the week. ECMWF extreme forecast index and shift of tails have been consistent from run to run over the past few days with +0.7 EFI and Shift of Tails between 0 and 1 being present roughly east of highway 83 from Monday through Wednesday. NBM guidance 25th to 75th percentile differs less than 5F over the same time frame. Given this and little change in the general trend of the boundary and 850MB temperatures, early next week will be leaning towards the top 75th percentile over the next few days…at least until a cold front rolls across southwest Kansas around midweek. The Ensemble Cluster earlier this morning appears to be struggling with the timing and strength of our next upper-level trough/low that currently appears to be moving into the plains late week which enhances uncertainty on the exact timing of the frontal passage and exactly when the cooler air behind this cold front will return to southwest Kansas. Given this uncertainty will stay close to the previous forecast and continue to highlight Thursday and Friday as the coldest days of the upcoming work week. Along with the cool down that will be returning late week, there will also be a chance for thunderstorms late week, especially north of Dodge City if the models are close to being right with the track of the upper trough as it moves across the Central United States. Here are a few record highs for Dodge City, Garden City, and Medicine Lodge for the time frame from Sunday, September 18th through Wednesday Sept 21st. For Dodge City, the record highs are 101 on the 18th, 102 on the 19th, 98 on the 20th, and 101 on the 21st. For Garden City, the record highs are 105 on the 18th, 101 on the 19th, 99 on the 20th, and 99 on the 21st. For Medicine Lodge, the record highs are 102 on the 18th, 101 on the 19th, 98 on the 20th, and 102 on the 21st. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 548 PM CDT Sat Sep 17 2022 VFR flight conditions for all terminals during this TAF cycle. Winds will pick up to 40-50 kts at 2,000 ft for all terminals between 05-12Z as a low level jet will develop across southwest Kansas. During the day on Sunday expect surface winds to be around 15-25 kts with higher gusts at times. A frontal boundary near HYS could lead to a wind shift to the northwest at around 22Z. && .FIRE WEATHER... Issued at 130 PM CDT Sat Sep 17 2022 Elevated to near critical fire risk possible through early next week portions of western Kansas. Given the ongoing heat, the afternoon humidity values are expected to fall back into the 13% to 20% range over the next several days across portions of southwest Kansas. At this time the lowest humidity values will be collocated with the lighter winds that will be present near a surface boundary that will be located around the Garden City area on Sunday and Monday. As a result, near critical fire risk levels will be possible in this area on both Sunday and Monday afternoons. Further south across southwest Kansas the southwest winds will be stronger but humidity values are not expected to be as low as those expected near the surface boundary. Still given the ongoing dry conditions…near critical fire risk can not be ruled out in a few areas west of the Ness City to Dodge City to Meade line also. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 99 69 98 / 10 0 0 0 GCK 68 98 67 96 / 0 0 0 0 EHA 69 96 66 96 / 0 0 0 0 LBL 69 97 66 97 / 0 0 0 0 HYS 68 99 66 98 / 0 0 0 0 P28 72 100 70 98 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Tatro FIRE WEATHER...Burgert
Hazardous weather outlook, Sep 17, 1:34 AM CDT, 17 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 134 AM CDT Sat Sep 17 2022 KSZ030-031-043>046-061>066-074>081-084>090-180645- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 134 AM CDT Sat Sep 17 2022 /1234 AM MDT Sat Sep 17 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 17, 5:11 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
511 PM CDT Sat Sep 17 2022
KSZ080-089-090-172300-
Barber KS-Kiowa KS-Comanche KS-
511 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of southeastern Kiowa,
northwestern Barber and northeastern Comanche Counties through 600 PM
CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmore, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sun City and Lake City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3716 9920 3736 9946 3747 9884 3747 9880
3717 9861
TIME...MOT...LOC 2211Z 252DEG 31KT 3726 9918
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RBURGSpecial weather statement, Sep 17, 6:26 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
626 PM CDT Sat Sep 17 2022
KSZ065-066-079-180015-
Stafford KS-Pawnee KS-Edwards KS-
626 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of southeastern Pawnee,
Stafford and east central Edwards Counties through 715 PM CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seward, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Seward around 630 PM CDT.
Hudson around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3788 9908 3801 9918 3826 9899 3826 9847
3791 9847
TIME...MOT...LOC 2325Z 233DEG 27KT 3813 9881
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RBURGLocal storm report, Sep 17, 6:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 4 N MACKSVILLE 38.02N 98.97W
09/17/2022 E0.88 INCH PAWNEE KS PUBLIC
&&
JDFSpecial weather statement, Sep 17, 7:09 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
709 PM CDT Sat Sep 17 2022
KSZ066-180045-
Stafford KS-
709 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of northeastern
Stafford County through 745 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hudson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3796 9868 3810 9882 3817 9874 3826 9855
3826 9847 3804 9847
TIME...MOT...LOC 0009Z 240DEG 30KT 3806 9870
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:09 PM CDT | Special Weather Statement | DDC | Stafford | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.